Peterborough Public Health Issues Notice About Suspected Drug-Related Death Data for 2022
Written by Comms Team, April 22, 2022
Public Asked to Help Prevent Overdoses
Peterborough Public Health is notifying community members about an unusually high number of suspected drug-related deaths for April 2022.
Through Peterborough’s Early Warning and Surveillance System, Peterborough Public Health and partners have detected high numbers of suspected drug-related deaths.
- As of April 19th, there have been fourteen (14) suspected drug-related deaths in Peterborough County and City in 2022.*
- Thus far in April 2022, there have been seven (7) suspected drug-related deaths.*
- Since January 2020, on average there are between 3 and 4 suspected drug-related deaths per month.*
*The data should be considered preliminary and are subject to change. Death data will be adjusted as remaining cases are closed by the Office of the Chief Coroner of Ontario. Data on confirmed opioid-related deaths from October 2021 to present are not available.
This increase has prompted Peterborough Public Health to proceed with issuing this notice in the hopes of bringing awareness to and preventing further drug-related harms within our community. Any substance bought from an unregulated supply should be considered tainted. Any drug can be mixed or cut with toxic substances, and even a small amount can cause a fatal poisoning.
Peterborough Public Health advises if you use substances:
- Do not use drugs alone.
- If you using with a friend, do not use at the exact same time.
- Have a plan – Ask someone to check on you or call the National Overdose Response Service 1-888-688-6677.
- Carry a naloxone kit. Keep it visible and close by.
- Avoid mixing drugs.
- Test your drug by using a small amount first.
- Call 911 immediately if someone starts to show signs of an overdose and/or cannot be resuscitated after naloxone is administered.
You are at greatest risk when you are using alone. If you are using drugs right now, it is critical that you take action to stay safe. Use with a friend and do not use at the same time. You can also ask someone to check in on you or call the National Overdose Prevention Service at 1-888-688-6677.
Community members are encouraged to know the signs of opioid poisoning and how to respond. An opioid poisoning may look like the following:
- Skin is cold and clammy;
- Fingernails or lips are blue or purple;
- Body is very limp;
- Cannot wake the person up;
- Deep snoring or gurgling sounds;
- Breathing is very slow, erratic or has stopped; and/or
- Pupils are very small.
- If an overdose is witnessed: Call 911. Give naloxone. Stay with the person until help arrives.
- Under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed, WILL NOT be charged for possessing or using drugs for personal use.
Peterborough Public Health is also encouraging members of the public to use the recently launched ‘Drug Reporting Tool’. This tool is an anonymous survey to report overdose incidents and harms in the community. Any information shared through the survey supports Peterborough Public Health and community partners in responding to and preventing overdoses in the Peterborough Area. The Drug Reporting Tool can be accessed by clicking here.
For more information, or to find out how to access naloxone, please visit www.peterboroughpublichealth.ca and search for “Opioids” or click here.
For further information, please contact:
Brittany Cadence, Communications Manager
705-743-1000, ext. 391